Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 173, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2003, 12:49 PM CDT for Wayne County, Mississippi; Choctaw County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 12:49 PM CDT (17:49 UTC)
- Expired
- May 17, 2003, 1:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Choctaw County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:20 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 171749 SVRMOB ALC023-MSC153-171830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1249 PM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA WAYNE COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 130 PM CDT * AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF WOODWARDS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRETNA...ISNEY BY 1255 PM CDT MELVIN...EVANSBORO BY 105 PM CDT WATER VALLEY BY 110 PM CDT NEEDHAM BY 115 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LAT...LON 3172 8873 3163 8854 3222 8811 3234 8836
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:17 AM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, May 17, 5:17 AM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 517 AM CDT SAT MAY 17 2003 ...QUICK UPDATE TO ADD PATCHY FOG TO EASTERN ZONES...SHOULD DISSIPATE SHORTLY AFTER SUNRISE... REST THE SAME... LATEST SFC MAP SHOWS LOW PRESSURE CENTERED OVER WESTERN ARKANSAS WITH TRAILING FRONTAL BOUNDARY EXTENDING SOUTH AND THEN WEST OVER EASTERN AND CENTRAL TX. TO THE E AND NE BLOCKING RIDGE CONTINUES TO BUILD SOUTHWARD AS MID TO UPPER RIDGE BUILDS ACROSS MUCH OF THE EASTERN U.S. KEEPING DEEP LOW TO THE W...EVENTUALLY TURNING SOUTH AND WEAKENING...AS PROGGED...TAKING A SOUTHERN TRACK ACROSS COASTAL LA THEN SOUTH INTO THE NORTH CENTRAL GULF BEFORE FILLING INTO A WEAK TROF. AS THIS SYSTEM NEARS THE COAST ON SUN INCREASED LIFT AND MOISTURE EAST OF THE CENTER WILL ALLOW FOR BETTERED RAIN CHANCES MOSTLY OVER WESTERN SECTIONS OF THE CWFA SUNDAY AND SUNDAY NIGHT. LATEST SOUNDINGS NEAR THE CENTRAL COAST CONTINUE TO SHOW LIMITED MOISTURE IN THE LOW TO MID LAYERS WITH PWS AROUND 1.2 IN. SUGGESTING MAYBE BRIEF SHOWER OR SPRINKLE IN THE SHORT TERM OR THROUGH MIDNIGHT TONIGHT...THEN BECOMING BETTERED DEVELOPED BY EARLY SUNDAY ESPECIALLY TO THE WEST. LATEST MODEL SOLUTIONS DIFFER SOMEWHAT WITH THE TRACK OF THIS LOW WITH THE ETA TAKING THIS SYSTEM EASTWARD ACROSS MUCH OF THE CWFA THROUGH 00Z MON. BELIEVE AS SFC RIDGE ALONG THE EAST COAST BUILDS SOUTHWARD DEEP LOW WILL EVENTUALLY TURN SOUTH LEADING ME TO BELIEVE THE GFS SOLUTION OVER THE ETA. WITH THIS WILL CONTINUE WITH SLIGHT CHANCE POPS ACROSS SW AL AND NWFL TODAY AND TONIGHT...WITH SCATTERED POPS OVER INLAND SECTIONS OF SE MS. FOR SUN AS DEEP LOW NEARS THE COAST INCREASED MOISTURE ADVECTION IN THE MID LEVELS WILL ALLOW FOR BETTER CONVERGE FOR MOST AREAS IN THE CWFA...BEGINNING BY EARLY AFTERNOON CONTINUING THROUGH ABOUT 06Z MON. LATER IN THE PD RIDGING CONTINUES TO AMPLIFY FROM THE EAST AND NORTHEAST GIVING WAY TO A CONTINUED DRY PATTERN THROUGH TUE FOR MOST OF THE AREA. BY WED MIDDAY WEAK FRONTAL BOUNDARY FROM NEXT S/W MOVING ACROSS THE CENTRAL AND EASTERN CONUS WILL MOVE SOUTH INTO THE CWFA DISSIPATING BEFORE IT REACHES THE COAST. WITH WEAK SFC FEATURE IN PLACE BY MIDWEEK AND CONTINUED FLOW FROM OFF THE GULF RAIN CHANCES WILL LIKELY INCREASE ACROSS THE REGION BY MIDWEEK AS A SERIES OF WEAK MIDLEVEL IMPULSES ALSO TRACK EASTWARD ACROSS THE DEEP SOUTH. MARINE...WINDS UP A BIT FROM YESTERDAY...LIKELY A REFLECTION OF INCREASED RIDGING TO THE EAST AND LOW CENTER NEARING FROM THE WEST. BELIEVE THIS PATTERN WILL HOLD THROUGH MUCH OF THE WEEKEND GIVING WAY TO SLIGHTLY HIGHER WINDS AND SEAS THAN EARLIER ANTICIPATED. AT THIS TIME NO ADVISORIES ARE EXPECTED. FIRE...NO CONCERNS. /32 .PRELIMINARY TEMPS / POPS... MOBILE 89 74 84 72 / 10 20 60 20 PENSACOLA 87 76 85 73 / 10 10 50 30 DESTIN 85 76 84 74 / 10 10 50 30 EVERGREEN 90 71 87 69 / 10 20 60 30 WAYNESBORO 89 71 83 68 / 40 40 70 20 CAMDEN 90 70 86 67 / 20 20 60 30 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 17, 4:30 AM CDT, 8 hours 19 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 430 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A DEEP AREA OF LOW PRESSURE OVER WESTERN ARKANSAS WILL DRIFT SOUTH TO THE LOUISIANA COAST THROUGH SUNDAY. AS THE LOW NEARS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED ACROSS MUCH OF THE CENTRAL GULF COAST REGION. DUE TO CONTINUED DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH MARGINALLY HIGH INSTABILITIES AT THE SURFACE SOME THUNDERSTORMS COULD BE STRONG TO SEVERE...ESPECIALLY OVER INLAND SECTIONS OF SOUTHEAST MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. THERE WILL BE A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS POSTED ALONG BEACHES. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH MONDAY) SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE CENTRAL GULF REGION ON SUNDAY. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. A STRONGER WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA BY THE MIDDLE OF NEXT WEEK. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER OPERATIONS SHOULD NOT BE NEEDED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 37 min |
| May 17, 6:31 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 29 min |
| May 17, 6:44 PM CDT | Tornado Warning | MOB | Wayne | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.